Serotonin Syndrome Symptoms

Serotonin Syndrome Symptoms

Serotonin syndrome is a condition associated with an overdose of serotonergic drugs. It can be caused due to the intake of several serotonergic drugs simultaneously. Find out the causes and the symptoms of this condition, in this PsycholoGenie article.
PsycholoGenie Staff
Serotonin syndrome refers to a serious drug reaction, where an abnormally high level of serotonin accumulates in the body. Serotonin is the neurotransmitter concerned with regulating some crucial brain functions. It is produced by the nerve cells of the brain, spinal cord, and the intestine. This neurotransmitter regulates appetite, sleep, alertness, memory, and body temperature.

Serotonin syndrome usually occurs due to an overdose of serotonergic drugs (drugs that raise the level of serotonin in the body). It is usually caused when several serotonergic drugs are taken together. The condition can increase the serotonergic activity of the central nervous system. The reverse condition of serotonin syndrome is serotonin deficiency, which is characterized by a low level of serotonin in the body.

Causes

As has been mentioned already, this condition is usually caused by an abnormally high serotonin level in the body. A drug overdose, as well as the recreational use of certain drugs can lead to this condition. The medications that can increase the level of serotonin in the body are antidepressants, such as serotonin reuptake inhibitors (SSRIs), monoamine oxidase inhibitors (MAOIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), bupropion, tricyclic antidepressants (TCAs), and nefazodone.

Apart from these, central nervous stimulants, anti-migraine medications like naratriptan, almotriptan, and sumatriptan, pain medications like tramadol, fentanyl, and meperidine, certain anti-nausea medications, and illicit drugs like cocaine and amphetamines can also raise the level of this neurotransmitter. Even lithium and ritonavir can cause this condition, if they are taken in excess.

Signs and Symptoms

A slight increase in the level of serotonin can produce some mild symptoms. But if there is a significant increase in the level of this neurotransmitter, it can produce some serious symptoms, and lead to shock at times. The following are the most common symptoms that one can experience when the level of serotonin rises in the body:
  • Restlessness
  • Increased heart rate
  • Shivering
  • Excessive sweating
  • Headaches
  • Dilated pupils
  • Twitching of muscles or myoclonus
  • Diarrhea and vomiting
A severe case of serotonin syndrome can produce the following symptoms:
  • Irregular heartbeat
  • High blood Pressure
  • High fever
  • Confusion
  • Poor coordination
  • Hallucinations
  • Seizures
  • Loss of consciousness or coma
Treatment

There are no specific tests to detect this condition. It is usually diagnosed by evaluating the patient's medical history, and the medications he or she has been using, along with examining the symptoms. In addition to these, physicians can carry out certain tests like blood culture, complete blood count test, electrocardiogram, kidney and liver function tests, and tests to measure the levels of thyroid hormones and the drugs the patient has been using.

Once the condition is diagnosed, the patient is asked to discontinue the drugs that are associated with serotonin syndrome. This can effectively treat the mild symptoms of the condition. However, in severe cases, the patient needs to be hospitalized, and then given certain specific medications. The most commonly used medications to treat this condition are, serotonin antagonists like cyproheptadine, and drugs that control blood pressure and heart rate. Benzodiazepines are used to treat muscle stiffness, and control the agitation and seizures. In the meantime, intravenous fluid administration can be required depending on the severity of the condition.

This condition can be prevented by taking serotonergic medications in the appropriate dosage, as per the direction given by the physician. At the same time, people taking such medications should closely watch for the aforementioned symptoms. A physician should be informed as soon as possible, if you experience any of these symptoms after taking a serotonergic drug.

Disclaimer: This PsycholoGenie article is for informative purposes only, and should not be replaced for the advice of a medical professional.